Minnesota, 2025

High Wind in Minnesota, February 28, 2025

February 28, 2025 · NWS FGF · 8 events in 7 counties and zones

High Wind affected the Red River Valley into west central Minnesota.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

High Wind affected the Red River Valley into west central Minnesota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Feb 27, 11:24 PM CST, 36 minutes earlier. Its key messages:

  • Cold front to bring strong winds to tonight into Friday with widespread gusts over 45 mph (Wind Advisory) and more localized gusts over 58 mph in the Red River Valley (High Wind Warning).
  • Snow squalls are possible with the passage of the cold front, these typically cause whiteouts and rapidly changing driving conditions.
  • Light snow in the Lake of the Woods area tonight with less than 1 inch of accumulation expected.
Area forecast discussion, Feb 27, 11:24 PM CST, 36 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1124 PM CST Thu Feb 27 2025

.KEY MESSAGES...

- Cold front to bring strong winds to tonight into Friday with
  widespread gusts over 45 mph (Wind Advisory) and more
  localized gusts over 58 mph in the Red River Valley (High
  Wind Warning).

- Snow squalls are possible with the passage of the cold front,
  these typically cause whiteouts and rapidly changing driving
  conditions.

- Light snow in the Lake of the Woods area tonight with less
  than 1 inch of accumulation expected.

&&

.UPDATE...
Issued at 917 PM CST Thu Feb 27 2025

00Z guidance (RAP/HRRR/NAM) as with the 18Z guidance shows the
strong CAA/pressure rise couplet moving into the northern RRV
after 09Z and deep enough dry adiabatic mixing to tap into the
50kt winds aloft. Considering the consistent signal now I was
confident enough to upgrade the northern Red River Valley to a
warning. I also made an adjustment to align the expiration of
the High Wind Warning and Wind Advisory for consistency and
general timing trends.

Other adjustments during this update were to make minor
timing/covearge adjustments to PoPs/Wx later tonight through
Friday based on latest CAMs, though the general message hasn't
changed on showers/squall potential.

UPDATE
Issued at 704 PM CST Thu Feb 27 2025

We continue to monitor the evolution of strong winds expected
to develop later tonight continuing into Friday. A strong LLJ is
in place across western ND but the main surge of CAA/pressure
rises and favorable adiabatic mixing will be when NW to N winds
develop towards daybreak. 18Z NAM does show a much more
organized and stronger period of CAA overlapping with a strong
8-10MB pressure rise couplet developing during that period and
CAMs do show an initial surge of warning (58 mph+ gusts) or
sustained 40 mph+(1hr+) possibly during the 10-15Z period in the
northern valley. If this signal is still reflected in 00Z
guidance we may consider expanding the warning to include the
northern Red River Valley, but for now we will hold as is with
little change in other fields/reasoning from 12Z
guidance/earlier updates.

&&

.DISCUSSION...
Issued at 115 PM CST Thu Feb 27 2025

...Synopsis...

While in a relatively simple to explain pattern there will be a
wide range of potential hazards in the next 24 hours. Western
ridging and eastern troughing with a NW-SE oriented jet streak
inverting from anticyclonic curvature to Cyclonic in the next 24
hours will allow for the deepening of a low over the Ontario
and the Great Lakes. With this comes a brief shot of snow for
the Lake of the Woods area with the bulk of the moisture missing
us to the east in the Arrowhead of Minnesota. Nonetheless up an
inch of snow is possible for places like Angel Inlet and
Baudette tonight. Associated with this low are two other more
prominent hazards in strong winds and potential snow squalls.
Beyond Friday a shift to more of a split flow or sw flow patter
will present multiple chances for colorado low type activity in
the midwest though most of this likely misses to our south.
After next wednesday flow looks to become more zonal and then NW
aloft by next weekend meaning late this weekend through early
next week is our lone shot at any meaningful precip in the next
week.

- High winds Friday

As the low tracks to our NE through the arrowhead and Lake Superior
a strong cold front will surge south out of Manitoba into ND/MN by
6am passing south out of our area by no later than 2pm. Strong cold
advection aloft will likely precede any sfc cooling leading to
primed steep lapse rates to promote efficient mixing. BL depth will
be key with stronger winds as parcels are allowed to rise past
880mb. Current expectations are for the strongest winds in the
central Red River Valley from 12z to 18z with gusts intermittently
topping 58 mph (thus a high wind warning has been issued). Elsewhere
winds will be slightly lower but still strong enough to warrant a
wind advisory from midnight to 3pm from all of the MN Red River
Valley counties and west throughout ND. One question that remains is
how dry fields are as snow just recently melted melted in the past
week leaving great uncertainty if there is anything dry enough to
yield some blowing dust. Overal think this is a very probability but
maybe worth the mention just so people arent entirely caught off
guard.

- Snow Squall Potential

There is a definitive now squall potential for tomorrow as the cold
front moves north to south from 09z to 18z. The top of the BL looks
to cool into the DGZ with moderate to strong 850 CAA and uniform NW
BL flow to support linear snow bands somewhat perpendicular to the
mean flow occasionally coinciding with LL FGEN. There is still large
uncertainty where or if squalls materialize but at least most of the
needed gradients seem to be present on a conditional basis that they
spatially and temporally align. Modeled BL profiles produce upwards
of 20-30 J/kg of CAPE unconditionally supporting at least some
convective snow/rain showers along the leading edge of the cold
front, the degree of organization seems to be the main uncertainty
currently. Could occasionally see some rain mix in as profiles
especially south of HWY 200 may have a deep enough near sfc layer to
cause a cold rain. If followed by a quick change to snow and wet
bulbing quickly from above to below freezing then a flash freeze
situation could materialize. This would be the definition of a wait
and see type of hazard and would also depend on road temps but again
also worth a mention.

Overall expectations for tomorrow could be classified as up in the air
as there is high certainty for strong winds but much lower
confidence in the existence or placement of squalls. Any squalls
likely carry a much higher impact potential than the winds
themselves due to the apparent hazard to motorists combined with a
flash freeze potential.

&&

.AVIATION /06Z TAFS THROUGH 06Z SATURDAY/...
Issued at 1124 PM CST Thu Feb 27 2025

VFR is expected to prevail across eastern ND and northwest MN
TAF sites early in the TAF period, with the main impacts through
10Z related to increasing winds and low level wind shear as a
50-60kt LLJ.

A strong cold front arrives Friday morning (north to south) and
snow showers or snow squalls may result in brief visibility
reductions to IFR or less, though confidence is higher in MVFR
impacts through midday Friday, with a trend back towards VFR in
the afternoon. The strongest winds (potentially to around 50kt)
will be with the main cold front within the Red River Valley
(KGFK/KFAR) during the morning hours. Those strongest winds may
carry a shorter duration, however strong winds 40-49kts are
likely across much of the region Friday morning through the
early afternoon.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...High Wind Warning until 5 PM CST Friday for NDZ008-016-027-029-
     030-039.
     Wind Advisory until 5 PM CST Friday for NDZ006-007-014-015-024-
     026-028-038-049-052>054.
MN...High Wind Warning until 5 PM CST Friday for MNZ001>004-007.
     Wind Advisory until 5 PM CST Friday for MNZ005-008-013>015-022-
     027-029>031-040.

&&

UPDATE...DJR
DISCUSSION...TT
AVIATION...DJR
Hazardous weather outlook, Feb 27, 9:51 PM CST, 2 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
951 PM CST Thu Feb 27 2025

MNZ001>004-007-NDZ008-016-027-029-030-039-010400-
West Polk-Norman-Clay-Kittson-West Marshall-Pembina-Eastern Walsh-
Grand Forks-Steele-Traill-Cass-
951 PM CST Thu Feb 27 2025

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Tonight

Cold front to bring strong winds tonight starting around midnight into
Friday with gusts over 50-60 mph in the Red River Valley.

High Wind Warning starts Midnight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Strong winds Friday with gusts 50 to 60 mph in the Red River
Valley. High Wind Warning valid through 5 pm Friday.

Potential travel impacts from snow squalls Friday morning.

Friday...Non Thunderstorm Wind Risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today.

MNZ005-008-013>015-022-027-029>031-040-NDZ006-007-014-015-024-026-
028-038-049-052>054-010400-
Roseau-East Marshall-Pennington-Red Lake-East Polk-Mahnomen-
West Becker-Wilkin-West Otter Tail-East Otter Tail-Grant-Towner-
Cavalier-Benson-Ramsey-Eddy-Nelson-Griggs-Barnes-Ransom-Sargent-
Richland-Western Walsh-
951 PM CST Thu Feb 27 2025

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Tonight

Cold front to bring gusty winds 45 to 55 mph tonight into Friday.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Cold front to bring gusty winds 45 to 55 mph Friday.

Potential travel impacts from snow squalls Friday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today.

MNZ006-009-016-017-023-024-028-032-010400-
Lake Of The Woods-North Beltrami-North Clearwater-South Beltrami-
South Clearwater-Hubbard-East Becker-Wadena-
951 PM CST Thu Feb 27 2025

This hazardous weather outlook is for portions of west central
and northwest Minnesota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 high wind. Local standard time, as filed.

High Wind, West Polk

When
February 28, 12:00 AM CST to 5:00 PM CST
Where
West Polk forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

Roof Damage from sustained/gusty winds... Shingles ripped off.

High Wind, West Otter Tail

When
February 28, 12:00 AM CST to 5:00 PM CST
Where
West Otter Tail forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
46.409, -95.708 (the zone’s center; the record gives no point)

Mesonet station MN132 Frazee MN dot.

High Wind, Kittson

When
February 28, 12:00 AM CST to 5:00 PM CST
Where
Kittson forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
48.777, -96.783 (the zone’s center; the record gives no point)

Mesonet station Minnesota 057 St Vincent Minnesota DOT.

High Wind, West Polk

When
February 28, 12:00 AM CST to 5:00 PM CST
Where
West Polk forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

Mesonet station MN114 Beltrami Minnesota DOT.

High Wind, Hubbard

When
February 28, 12:00 AM CST to 5:00 PM CST
Where
Hubbard forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
47.109, -94.917 (the zone’s center; the record gives no point)

Asos station kpkd Park Rapids AP MN.

High Wind, Grant

When
February 28, 12:00 AM CST to 5:00 PM CST
Where
Grant forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
45.934, -96.012 (the zone’s center; the record gives no point)

Mesonet station MN131 Herman Minnesota DOT.

High Wind, Clay

When
February 28, 12:00 AM CST to 5:00 PM CST
Where
Clay forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
46.892, -96.491 (the zone’s center; the record gives no point)

Shingles ripped off roof before 7am by strong winds.

High Wind, Wadena

When
February 28, 12:00 AM CST to 5:00 PM CST
Where
Wadena forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
46.586, -94.969 (the zone’s center; the record gives no point)

Flagpole snapped at base and fell between two vehicles.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2025Every state in 2025This day in weather historyWarnings in Minnesota, February 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1249478, 1249480, 1249483, 1249485, 1249486, 1249488, 1249489, 1249490.